Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 19, 2021Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at May 19, 2021, 10:57 PM CDT for Comanche County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 10:57 PM CDT (03:57 UTC)
Expired
May 20, 2021, 12:00 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS83 KDDC 200357
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1057 PM CDT Wed May 19 2021
 
KSZ088-089-200500-
Clark KS-Comanche KS-
1057 PM CDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Buffalo, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Protection and Buttermilk. 

LAT...LON 3726 9954 3707 9910 3700 9929 3700 9965
TIME...MOT...LOC 0356Z 217DEG 14KT 3699 9956 

$$

LOWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 5:46 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 19, 5:46 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
546 PM CDT Wed May 19 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 134 PM CDT Wed May 19 2021

An Upper level low/trough was centered over northeast New Mexico
earlier this Wednesday morning based on UA observations and WV
loop. Models remain in good agreement today with this upper
low/trough weakening as it slowly lifts east northeast over the
next 24 hours across western Kansas and the Panhandle of
Texas/Oklahoma. Several upper level waves will rotate around this
system and with each disturbance there will be a chance for
showers and thunderstorms. At this time based on the latest RAP
and GFS PV it appears that the best chance for precipitation will
occur early this afternoon today (Wednesday) and then again this
evening, especially between 00z and 06z Thursday. Severe weather
is not expected from these storms but much like last night
isolated heavy rainfall will be possible, especially east of a
Garden City to Liberal line given the high precipitable water
values. 0-6km shear of around 30knots early this evening may also
produce isolated areas of hail up to the size of quarters. NAM
BUFR soundings also suggest another morning of fog given the light
southeast winds and moisture profiles in the surface to 1000ft
AGL.

As the upper level trough moves towards Nebraska during the day
on Thursday the skies will begin to clear. Temperatures should
rebound back into the 75 to near 80 degree range Thursday
afternoon given the sun breaking out and the 21z Thursday/00z
Friday forecast temperatures near the top of the mixed layer
(around 800mb). Later shifts may need to monitor the potential for
an few isolated high based thunderstorms late Thursday/Thursday
evening near the Colorado border given the forecast low level
lapse rates, near zero CIN and mid level moisture ahead of what
appears to be a weak upper level wave. Further east a 500mb
deformation zone will set up Thursday across central Kansas. GFS
shows a weak upper wave approaching from the south during the
afternoon which may provide enough lift for some isolated to
scattered convection over south central Kansas as far west of
Pratt and Medicine Lodge.

.LONG TERM...(Thursday night through Wednesday)
Issued at 134 PM CDT Wed May 19 2021

On Friday a surface trough will continue to develop across
eastern Colorado with a southeasterly flow advecting higher low
level moisture back into the West Central High Plains. At the
same time an upper low will be briefly establishing itself over
California/Nevada as multiple waves rotate around this upper low.
As each of these upper waves cross the West Central High Plains
over the weekend period there will be a chance for thunderstorms,
especially across far western Kansas. These waves will be embedded
in a southwest flow of tropical moisture given the high 300mb RH
and source region of this moisture. Heavy rainfall will be
possible from these storms over the weekend period. Hail and
strong winds will also be possible from a few of these storms.

The GFS and ECMWF remains in good agreement with this upper low
becoming negatively tilted as it lifts northeast across the
Rockies late this weekend and early next week. The track keeps the
better dynamics just to our west as it crosses the Central
Rockies. Confidence is improving on this solution given the latest
high positive NAEFS height probability of extremes over the
western great lakes region this weekend which favor a further west
solution of the upper low and upper low/trough track. This will
not remove the chance for strong or even severe thunderstorms
across southwest Kansas early next week but will lower the
possibility of widespread severe. Heavy rainfall still will be an
issue from storms through early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 537 PM CDT Wed May 19 2021

VFR conditions to start the TAF period as thunderstorms push out
of the Texas and Oklahoma panhandles. All but HYS should see some
storms near station, but being hit or miss, only carried VCTS
during the 01-04Z timeframe. Otherwise, expect southeast winds to
continue through most of the period before picking up out of the
south gusting up to 25kts after 18-19Z as the gradient tightens
with a deepening surface low to the southwest. Ceilings down to
4kft with the storms before lifting to the mid levels with the
aforementioned stronger winds increasing the mixing near the
surface. MVFR ceilings possible for HYS with ample moisture and
light upslope winds from the east to southeast. No other weather
elements expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  77  61  81 /  60  10  10  10
GCK  54  79  60  81 /  60  10  10  10
EHA  52  81  58  83 /  20  10  10  10
LBL  53  81  58  82 /  60  10  10  10
HYS  58  77  62  81 /  20  10  10  10
P28  60  77  63  80 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Lowe
Hazardous weather outlook, May 19, 3:24 AM CDT, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
324 AM CDT Wed May 19 2021

KSZ030-031-043>046-061>066-074>081-084>090-200830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
324 AM CDT Wed May 19 2021 /224 AM MDT Wed May 19 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Patchy dense fog down to a quarter of a mile will be possible
early this morning.

A few thunderstorms will be possible this afternoon into this
evening. A few storms along the KS/OK border may become strong to
severe with small hail and strong winds being the main concern.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible this weekend into the
early part of next week. A few storms may become severe but it's
too early to tell the extent of severity.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 19, 9:18 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
918 PM CDT Wed May 19 2021

KSZ088-200245-
Clark KS-
918 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL
945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Englewood, moving north at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashland, Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10003 3718 10006 3718 9974 3700 9977
TIME...MOT...LOC 0217Z 181DEG 21KT 3694 9990

TURNER
Special weather statement, May 19, 10:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1057 PM CDT Wed May 19 2021

KSZ088-089-200500-
Clark KS-Comanche KS-
1057 PM CDT Wed May 19 2021

...SPECIAL WEATHER STATEMENT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Buffalo, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Protection and Buttermilk.

LAT...LON 3726 9954 3707 9910 3700 9929 3700 9965
TIME...MOT...LOC 0356Z 217DEG 14KT 3699 9956

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:18 PM CDTSpecial Weather StatementDDCClark27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.